Wyoming, 2021

High Wind in Wyoming, January 12 to 14, 2021

January 12 to 14, 2021 · NWS RIW · 14 events in 14 counties and zones

A strong trough moved across Wyoming. At the same time, strong mid level winds and favorable jet dynamics brought high winds to many parts of western and central Wyoming.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong trough moved across Wyoming. At the same time, strong mid level winds and favorable jet dynamics brought high winds to many parts of western and central Wyoming. The highest wind gust reported was 101 mph at the weather sensor at Red Canyon along Highway 28 in the Wind River Mountains. In the lower elevations, some of the more notable gusts included 70 mph at Buffalo, Wyoming, 68 mph at Riverton, Wyoming and 68 mph near Casper, Wyoming. The strong winds caused the closure of many roads to high profile vehicles during the height of the winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 12, 10:09 PM MST, 7 minutes earlier.

Area forecast discussion, Jan 12, 10:09 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1009 PM MST Tue Jan 12 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 150 PM MST Tue Jan 12 2021

Very active weather pattern will bring snow and wind to the
forecast area over the next two days. A decent surface pressure
gradient has set up over the area from the Great Basin to the
northern Plains, resulting in breezy to windy conditions in the
typical areas (south-central WY into Natrona County and along the
lee sides of the Wind River and Absaroka mountains). Some
locations are seeing mild conditions battle with cold stable
inversion, resulting in rapid changes in temperatures and wind.
Mid and high level clouds are already moving over the area in the
strong westerly flow and will continue for the next couple of
days. Areas east of the divide are likely to see more clearing at
times as the flow increases and create downslope conditions. As
the trough along the west coast moves eastward, increasing
moisture will increase clouds across western WY this evening, with
snow hitting the higher elevations by 9pm. Models are all showing
the moisture increasing through the night into Wednesday morning,
steadily increasing the snow through Wednesday afternoon. The
caveat with this system is the temperatures though - with 700mb
temps of -2 to -3C over western WY Wednesday morning, the lower
elevations are likely to see a rain snow mix. This warm southwest
flow will continue through the day until late Wednesday afternoon
when colder air with the trough axis pushes into the state. As the
axis moves through Wednesday evening, the flow will turn
northwesterly and become less moist for lingering snow showers
through midnight. Expecting 5 to 10 inches of snow in the
mountains with some locally higher amounts, and anywhere from 1 to
3 inches in Star Valley and Jackson Hole, again with locally
higher amounts depending on where snow actually manages to
accumulate (rather than melt). Snow showers should also push into
southern Lincoln County and the Dubois area, and possibly into the
upper Green River Basin.

The surface pressure gradient actually increases overnight as the
surface low over northern Montana deepens. Thus, breezy to windy
conditions are expected to continue overnight. The strong westerly
flow with 700mb winds around 50kts will help develop good
downslope conditions along the lee of the Absarokas and Wind
Rivers, with the Meeteetse to Clark area looking the most
favorable. Have continued the previously issued watch and now
included the Absarokas and Cody Foothills starting at 12Z/Wed. The
flow pattern is now as favorable for high wind along the Wind
Rivers, but wind gusts 40-50+ kts are possible. As the trough
axis moves overhead from Wednesday afternoon to Wednesday evening,
models are showing the shift in direction to the NW and 700mb
flow of 50-60 kts widespread. This flow pattern is favorable for
wind gusts 50-60+ kts in many locations. A secondary area of
strong wind is expected to move ESE across Montana during the day,
and push southward along the Bighorns late Wednesday afternoon and
overnight. MOS guidance is showing sustained northwest wind of
40-45 kts at Buffalo, which would easily bring wind gusts over
55-60 kts to northern Johnson County from Wednesday evening
through Thursday morning. Snow showers with the unstable boundary
will create hazardous travel conditions from Johnson into Natrona
County at times. The post-trough environment early Thursday
morning will result in cold breezy to windy northwest flow as
high surface pressure builds over western Wyoming.

Some areas may see record high temperatures Wednesday afternoon
before the cold air moves in.

.LONG TERM...(Thursday through Tuesday)
Issued at 115 PM MST Tue Jan 12 2021

Thursday looks to continue to be quite windy over the state with
about 540 decameters over the northeast corner at 500mb and about
570 decameters in the southwest corner.  Models show some snow
clipping the Bighorns and northeastern sections of the CWA with the
strong northwesterly flow.  The tight gradient is due a strong area
of wrapped low pressure forecasted to be centered over the Upper
Mississippi Valley and the ridge centered from the Central coast
of California into eastern Washington. The first part of Friday
seems pretty similar, but expect winds to diminish throughout the
day as the deep trough and low move eastward. Some snowfall is
again possible by late Friday and Friday night across the the far
northwestern corner of the state and over the Bighorns. A bit of
snowfall is possible on Saturday as the activity from the
northwest dives down through the area. Models want to further
develop this into a shortwave trough. Overall, precipitation again
looks to be confined to the far western mountains and the
Bighorns. Areas to the south of the state look to have a better
opportunity for precipitation. Winds look to be on the increase
again Saturday night into Sunday with snow again possible over the
west and Bighorns. Models are not in good agreement heading into
Monday and Tuesday of next week. They indicate unsettled weather,
but vary on coverage. The EC/GFS and Canadian all show a good NNW
flow with a longwave trough extending from somewhere in the Upper
Great Lakes stretching back into the southwest. The Canadian hints
at developing a cutoff low by 12z Tuesday near the Four Corners.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday)
Issued at 945 PM MST Tue Jan 12 2021

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will prevail through the period at most terminal
sites. Very windy conditions will occur at KCPR and KCOD through
00Z, then less windy through 06Z. KRIW will see windy conditions
after 21Z and then a period of very windy conditions after 00Z
through 06Z with the cold front passage. Scattered snow showers will
be possible after 00Z with the best coverage from KBYG to KCPR from
01Z until 06Z. Local MVFR conditions will occur.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow will occur through 03Z Thursday in the western mountains and
parts of the far west valleys. KJAC will see snow with MVFR to IFR
conditions through 03Z, then improving conditions by 06Z. KPNA and
KBPI may see snow showers at times after 18Z through 03Z with MVFR
to IFR conditions at times. A gusty wind will be common at the
terminals Wednesday into Wed night. KRKS will stay VFR through the
period and windy.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 200 PM MST Tue Jan 12 2021

Active weather pattern is expected across western and central
Wyoming the next couple of days. Breezy to windy conditions are
creating above normal temperatures in some areas, while inversions
in other areas are keeping temps below normal. Winds will
increase Wednesday, with high winds of 60+ mph gusts possible in
many locations. The wind will shift to the northwest as the storm
system moves through Wednesday afternoon. Snow will start again in
the western mountains this evening, with a rain/snow mix in the
western valleys through Wednesday mid-day. About 5 to 10 inches is
expected in the mountains with 1-3 in the valleys. Other areas
will just see snow showers with little accumulation through
Thursday. Thursday into Friday will be colder and breezy with
clearing skies.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from late tonight through Wednesday evening for
WYZ002-003-019-020.

High Wind Watch from Wednesday morning through Wednesday evening
for WYZ016-017.

High Wind Watch from Wednesday afternoon through Thursday
morning for WYZ010-011.

High Wind Watch from Wednesday afternoon through Wednesday
evening for WYZ004.

Winter Weather Advisory from 5 PM this afternoon to 11 PM MST
Wednesday for WYZ012.

&&

SHORT TERM...McDonald
LONG TERM...Clayton
AVIATION...AR
FIRE WEATHER...McDonald
Hazardous weather outlook, Jan 12, 2:35 PM MST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
235 PM MST Tue Jan 12 2021

WYZ001>020-022>030-131200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
235 PM MST Tue Jan 12 2021

...Winter Weather Advisory for the Teton Mountains Tonight
through Wednesday...

...High Wind Watches across Northern and Central Wyoming for
Wednesday morning through Thursday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Tonight...Light snow will begin and become more widespread across
northwest Wyoming. Breezy to windy conditions will continue
overnight in some areas

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Snow across the west becomes heavier and more
widespread. Heaviest snow will fall during the day Wednesday.
Accumulations could reach 5 to 10 inches in the mountains of
Teton County and the south half of Yellowstone National Park. The
lower elevations could see 1 to 3 inches as well. Gusty west to
southwest wind of 30 to 45 mph with higher gusts expected in
central Wyoming and portions of I-80. Wind gusts of 40 to 60 mph
are also possible around the Cody area starting Wednesday morning,
and in the Wind River Basin and northeast Bighorn Basin late
Wednesday afternoon and evening.

Wednesday Night and Thursday...Very gusty northwest wind will
increase over most areas east of the Continental Divide. The
strongest winds are expected over northern Johnson County where
gusts of 50 mph are quite possible along I-90 and I-25.

Saturday through Monday...More chances for snow across the
region, but confidence is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight, but will
be needed for snow amounts and high wind speeds Wednesday into
Thursday.

McDonald

In the hours before

Special weather statement, Jan 12, 5:21 PM MST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Riverton WY
521 PM MST Tue Jan 12 2021

WYZ005>009-131300-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-
Including the cities of Thermopolis, Ten Sleep, and Worland
521 PM MST Tue Jan 12 2021

...Very Windy Conditions Expected Wednesday Evening into Thursday
Morning...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Northwest wind 25 to 35 mph with gusts 45 to 50 mph. Wind
  gusts in the mountains will be over 50 mph.

* WHERE...Big Horn Basin, Bighorn Mountains, Owl Creek and Bridger
  Mountains.

* WHEN...Wednesday Evening through early Thursday Morning.

* ADDITIONAL DETAILS...As a cold front blasts south through
  northern Wyoming Wednesday evening, a period of very gusty wind
  will occur. Snow in the Bighorn mountains will be 1 to 3 inches
  with much blowing and drifting snow. Powder River and Granite
  Passes will be impacted with near blizzard conditions at times.

WYZ001-002-131300-
Yellowstone National Park-Absaroka Mountains-
Including the cities of Lake, Mammoth, and Old Faithful
521 PM MST Tue Jan 12 2021

...Winter Weather Returns through Wednesday Night...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of snow. Snowfall of 3 to 6 inches. Higher snow
  amounts will occur at the higher elevations and in the southwest
  portion of Yellowstone National Park. Much blowing and drifting
  snow will occur in open areas as wind speeds of 30 to 40 mph
  will be common late tonight and Wednesday.

* WHERE...Yellowstone National Park and the Absaroka mountains.

* WHEN...Tonight through Wednesday night.

* ADDITIONAL DETAILS...Snow will cause roads to become slick.
  Blowing snow will reduce visibility.

WYZ014-024-131300-
Wind River Mountains West-Salt River and Wyoming Ranges-
521 PM MST Tue Jan 12 2021

...Winter Weather Returns through Wednesday Evening...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of snow. Snowfall of 3 to 6 inches. Higher snow
  amounts will occur at the higher elevations. Much blowing and
  drifting snow will occur in open areas as wind speeds of 30 to
  40 mph will be common.

* WHERE...West Slopes of the Wind River Mountains and the Salt
  River and Wyoming Ranges.

* WHEN...Late Tonight through Wednesday evening.

* ADDITIONAL DETAILS...Snow will cause roads to become slick.
  Blowing snow will reduce visibility.

WYZ013-131300-
Jackson Hole-
Including the city of Jackson
521 PM MST Tue Jan 12 2021

...Winter Weather Returns through Wednesday Evening...

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...Periods of snow. Snowfall of 2 to 4 inches. Higher snow
  amounts from Moose to Moran Junction where 6 inches may occur.
  Blowing and drifting snow will occur north of Jackson to Moran
  Junction where wind speeds of 20 to 30 mph will be common on
  Wednesday.

* WHERE...Jackson Hole Valley.

* WHEN...Tonight through Wednesday evening.

* ADDITIONAL DETAILS...Snow will cause roads to become slick.
  Blowing snow will reduce visibility.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
January 12, 10:16 PM MST to January 13, 4:46 PM MST
Where
Cody Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High winds occurred in the Cody Foothills. The highest wind gust reported was 74 mph in the west side of Cody, Wyoming.

High Wind, Natrona County Lower Elevations

When
January 13, 3:34 AM MST to 6:50 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High winds occurred through many of the lower elevations of Natrona County. The strongest wind gust reported was 79 mph along Wyoming Boulevard south of Casper, Wyoming.

High Wind, Absaroka Mountains

When
January 13, 7:22 AM MST to 6:04 PM MST
Where
Absaroka Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

High winds occurred in the Absarokas. A maximum wind gust of 83 mph was reported along the Chief Joseph Highway.

High Wind, Lander Foothills

When
January 13, 12:31 PM MST to 2:26 PM MST
Where
Lander Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A maximum wind gust of 74 mph was measured in Sink Canyon State Park. The Lander, Wyoming airport had a wind gusts as high as 63 mph.

High Wind, Upper Wind River Basin

When
January 13, 1:15 PM MST to 4:15 PM MST
Where
Upper Wind River Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High winds occurred in the Upper Wind River Basin. The strongest wind gusts reported was 60 mph at Crowheart, Wyoming.

High Wind, Wind River Mountains East

When
January 13, 1:54 PM MST to 5:01 PM MST
Where
Wind River Mountains East forecast zone
Measured
88 kt (101 mph) measured gust
Reported by
Mesonet
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A period of hurricane force winds occurred in the Wind River Mountains. A maximum wind gust of 101 mph was recorded at Red Canyon.

High Wind, Northeast Johnson County

When
January 13, 2:20 PM MST to January 14, 11:28 AM MST
Where
Northeast Johnson County forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$3,000
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

High winds occurred in much of Johnson County, Wyoming. The highest gust was 70 mph in Johnson County. The high winds flipped over an outbuilding along Muddy Creek Road.

High Wind, Jackson Hole

When
January 13, 2:34 PM MST to 3:00 PM MST
Where
Jackson Hole forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

A maximum wind gust of 64 mph was reported at the Jackson Hole airport.

High Wind, Southwest Big Horn Basin

When
January 13, 3:00 PM MST to 3:25 PM MST
Where
Southwest Big Horn Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

A maximum wind gust of 65 mph was reported in Thermopolis, Wyoming.

High Wind, Southeast Big Horn Basin

When
January 13, 3:38 PM MST to 6:17 PM MST
Where
Southeast Big Horn Basin forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

A maximum wind gust of 59 mph was reported at the Worland Airport.

High Wind, East Sweetwater County

When
January 13, 3:46 PM MST to 6:06 PM MST
Where
East Sweetwater County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Wind gusts as high as 62 mph were recorded along Interstate 80.

High Wind, Southeast Johnson County

When
January 13, 5:10 PM MST to 8:20 PM MST
Where
Southeast Johnson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A maximum wind gust of 76 mph was reported along Interstate 25 north of Kaycee, Wyoming.

High Wind, Wind River Basin

When
January 13, 5:46 PM MST to 10:30 PM MST
Where
Wind River Basin forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High winds occurred through much of the Wind River Basin. The strongest gust reported was 68 mph at the Riverton airport.

High Wind, Green Mountains & Rattlesnake Range

When
January 13, 6:10 PM MST to 6:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High winds occurred in the higher elevations of the Green and Rattlesnake Range. The highest wind gust reported was 81 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935778, 935793, 935777, 935789, 935785, 935784, 935781, 935783, 935779, 935780, 935794, 935782, 935786, 935791.